Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 5, NWS Northern Indiana

February 12, 2020

NWS Northern Indiana issued this gale warning at Feb 12, 2020, 4:03 AM EST. It took effect at Feb 13, 2020, 4:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 4:03 AM EST (09:03 UTC)
In effect from
Feb 13, 2020, 4:00 AM EST
Expired
Feb 13, 2020, 4:00 PM EST
In force
12 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

922 
WHUS73 KIWX 120903
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
403 AM EST Wed Feb 12 2020

LMZ043-046-121715-
/O.NEW.KIWX.GL.W.0005.200213T1200Z-200213T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 AM EST Wed Feb 12 2020

...GALE WARNING IN EFFECT FROM 7 AM TO 4 PM EST THURSDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 7 AM to 4 PM EST Thursday. 

* WINDS...Northwest to north 20 to 25 knots with gusts up to 35
  knot gales. 

* WAVES...Building to 10 to 14 feet, occasionally to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
027 
WHUS73 KIWX 121518
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1018 AM EST Wed Feb 12 2020

LMZ043-046-122330-
/O.EXT.KIWX.GL.W.0005.200213T0900Z-200213T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1018 AM EST Wed Feb 12 2020

...GALE WARNING NOW IN EFFECT FROM 4 AM TO 4 PM EST THURSDAY...

* WINDS...Northwest to north 20 to 25 knots with gusts up to 35 
  knot gales. 

* WAVES...Building to 10 to 14 feet, occasionally to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
371 
WHUS73 KIWX 122103
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
403 PM EST Wed Feb 12 2020

LMZ043-046-130515-
/O.CON.KIWX.GL.W.0005.200213T0900Z-200213T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 PM EST Wed Feb 12 2020

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM EST
THURSDAY...

* WINDS...Northwest 20 to 25 knots with gusts up to 35 knot 
  gales. 

* WAVES...Building to 10 to 14 feet, occasionally to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
153 
WHUS73 KIWX 130323
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1023 PM EST Wed Feb 12 2020

LMZ043-046-131130-
/O.CON.KIWX.GL.W.0005.200213T0900Z-200213T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1023 PM EST Wed Feb 12 2020

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM EST
THURSDAY...

* WINDS...Northwest 20 to 25 knots with gusts up to 35 knot 
  gales. 

* WAVES...Building to 10 to 14 feet, occasionally to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
578 
WHUS73 KIWX 130926
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
426 AM EST Thu Feb 13 2020

LMZ043-046-131730-
/O.CON.KIWX.GL.W.0005.000000T0000Z-200213T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
426 AM EST Thu Feb 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...Northwest to north 20 to 25 knots with gusts up to 35 
  knot gales. 

* WAVES...Waves 8 to 12 feet occasionally to 15 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
390 
WHUS73 KIWX 131614
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1114 AM EST Thu Feb 13 2020

LMZ043-046-132100-
/O.CON.KIWX.GL.W.0005.000000T0000Z-200213T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1114 AM EST Thu Feb 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...Northwest to north 20 to 25 knots with gusts up to 35 
  knot gales. 

* WAVES...Waves 8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
865 
WHUS73 KIWX 132109
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
409 PM EST Thu Feb 13 2020

LMZ043-046-140515-
/O.EXP.KIWX.GL.W.0005.000000T0000Z-200213T2100Z/
/O.NEW.KIWX.SC.Y.0015.200213T2109Z-200214T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
409 PM EST Thu Feb 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 7 AM EST Friday. 

* WINDS...Northwest 20 to 25 knots with gusts up to 35 knots.

* WAVES...Waves 8 to 10 feet occasionally to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 12, 1:01 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 12, 1:01 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
101 AM EST Wed Feb 12 2020

.SYNOPSIS...
Issued at 100 AM EST Wed Feb 12 2020

Clouds will thicken through the day as a winter storm takes shape
over the Tennessee Valley. This system will spread accumulating
snow into the region late this afternoon through the evening hours
from south to north. The snow will be heaviest Wednesday night,
then taper Thursday morning. Much colder air will follow Thursday
and Friday with lake effect snow. Temperatures will dip into the
single digits Thursday night and struggle through the teens on
Friday. The cold air will be shortlived with temperatures back to
near normal Saturday into next week.

&&

.SHORT TERM...(This Evening through Wednesday night)
Issued at 318 PM EST Tue Feb 11 2020

Main issue this forecast period will be next storm system that
will bring accumulating snow to the CWA beginning Wednesday
afternoon thru Wednesday night. In the more near-term...surface
high pressure building eastward into the region this afternoon
will be centered over the area tonight and provide fair skies and
seasonable temperatures with lows a few degrees above normal in
the low-mid 20s.

Focus then turns to closed upper low over the SW
US that is expected to open up and track eastward into the
southern plains Wednesday afternoon where it will phase/be
absorbed into a developing northern stream upper trough over
southern Canada/Northern plains. Primary surface response will be
low pressure developing along the gulf coast and lifting N/NE into
the TN/OH valleys Wednesday night. A progressive positive tilt to
upper trough will have this system moving rather quickly and
reach west-central PA by Thursday morning. The departing surface
high Wednesday morning will leave behind very dry low-mid levels
but forecast soundings indicating rapid saturation to occur
Wednesday afternoon and ensemble members showing good clustering
of PW values surging to 0.5-0.7 inches by 00Z Thursday. Isentropic
analysis showing similar trend as ascent and moisture transport
on 295K surface has rapid decrease in condensation pressure
deficits 18-21Z Wednesday.

Decent mid-level deformation and height falls will combine with a
saturated DGZ overlapping with strong omega field to bring
favorable conditions for moderate snow Wednesday
afternoon/evening. Latest model trends have placement over
southern two-thirds of CWA while northern portion has best omega
displaced above DGZ. Given the progressive nature of this
system...the time window for moderate to heavy snows will be
limited...but the strong forcing could support rates approaching
1in/hr although 12Z HREF ensemble means only indicating 30-40%
prob of exceeding 1in/hr over narrow swath through the CWA.
Current storm total grid of 3-5 inch total still seems on track
...limiting factors being low level WAA lowering snow ratios and
nudging Prob rain up to 70% for an hour or two in far SE CWA. HREF
still has snow as dominate precip type through the main event but
later Wednesday night forecast soundings indicating a mid-level
dry slot noses up into the SE CWA around 06Z Thursday and latest
NBM v3.2 picking up on this as well with brief period of Prob Ice
below 30% during this timeframe. This will bring potential for
small window of -FZDZ before wrap-around moisture and cold air
aloft re-saturates the column by early Thursday morning.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 318 PM EST Tue Feb 11 2020

Forecast period to begin with lingering light snow from departing
system...transition to LES over NW CWA Thursday morning...and
arctic air intrusion bringing falling temperatures during the day
Thursday. Nearly unidirectional flow on Thursday from 340-360
below 5Kft inversion will support development of single band along
far western CWA border bringing an additional 1-2 inches
primarily in LaPorte county. Flow then backs to 320-330 Thursday
night and 925mb fields indicating a dominant NW flow band
extending far inland into our CWA with another additional inch or
so possible before flow continues to back to more westerly
component by Friday morning. Brief arctic intrusion settles into
area as surface high pressure settles into the mid-MS valley with
850mb temps down to -20C by 12Z Friday bringing single digit lows
the much of the CWA both Friday and Saturday morning with highs
only in the teens Friday. Overall pattern quickly modifies going
into the weekend with temperatures back to near normal with highs
in the 30s on Saturday and Sunday. Warming trend continues into
the beginning of next week with highs into the 40s and next system
bringing chance for rain to end the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1248 AM EST Wed Feb 12 2020

Primary focus on timing of onset snowfall with deference to
latest HRRR3KM aviation grids noting sharp gradient from VFR to
LIFR as column reaches full depth saturation. Thereafter long
duration of restricted visibilities and low ceilings to dominate.
Did introduce the trend for strong veering surface winds and
transition to lake effect late or perhaps just beyond current
forecast period as surface low tracks from Tennessee Valley into
eastern Virginia.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 1 PM EST /noon CST/ this afternoon
     to 1 PM EST /noon CST/ Thursday for INZ003>009-012>018-020-
     022>027-032>034.

     Lakeshore Flood Watch from Thursday morning through Thursday
     evening for INZ003.

MI...Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
     Thursday for MIZ077>081.

     Lakeshore Flood Watch from Thursday morning through Thursday
     evening for MIZ077.

OH...Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
     Thursday for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Lewis
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 11, 3:38 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
338 PM EST Tue Feb 11 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-122045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
338 PM EST Tue Feb 11 2020 /238 PM CST Tue Feb 11 2020/

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM EST /NOON CST/
WEDNESDAY TO 1 PM EST /NOON CST/ THURSDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another system will bring accumulating snow Wednesday afternoon into
Thursday morning.

Negative wind chill values are possible Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-122045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 PM EST Tue Feb 11 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous conditions for small crafts are expected again late
Wednesday through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:15 AM ESTLakeshore Flood WarningIWX45 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.